Alert archive / Michigan / Small Craft Advisories in 2014

Small Craft Advisory 38, NWS Gaylord, MI

August 16, 2014

NWS Gaylord, MI issued this small craft advisory at Aug 16, 2014, 5:45 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2014, 5:45 AM EDT (09:45 UTC)
Expired
Aug 16, 2014, 4:00 PM EDT
In force
10 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WHUS73 KAPX 160945
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
545 AM EDT SAT AUG 16 2014

LMZ341-342-344>346-161745-
/O.NEW.KAPX.SC.Y.0038.140816T0945Z-140816T2000Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
545 AM EDT SAT AUG 16 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
2 follow-up statements
393 
WHUS73 KAPX 161457
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1057 AM EDT SAT AUG 16 2014

LMZ341-342-161600-
/O.CAN.KAPX.SC.Y.0038.000000T0000Z-140816T2000Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-
1057 AM EDT SAT AUG 16 2014

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

LMZ344>346-162000-
/O.CON.KAPX.SC.Y.0038.000000T0000Z-140816T2000Z/
SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1057 AM EDT SAT AUG 16 2014

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
628 
WHUS73 KAPX 162002
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
402 PM EDT SAT AUG 16 2014

LMZ344>346-162115-
/O.EXP.KAPX.SC.Y.0038.000000T0000Z-140816T2000Z/
SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
402 PM EDT SAT AUG 16 2014

...SMALL CRAFT ADVISORY HAS EXPIRED...

THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

$$


WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 16, 3:37 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 16, 3:37 AM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
337 AM EDT SAT AUG 16 2014

.SYNOPSIS...
ISSUED AT 330 AM EDT SAT AUG 16 2014

A COLD FRONT CROSSING THE AREA THROUGH EVENING WILL SET THE STAGE
FOR A FEW ROUNDS OF SHOWERS AND THUNDERSTORMS...ENDING FROM NORTH TO
SOUTH THROUGH THE DAY. BEHIND THIS FRONT...COOLER CANADIAN HIGH
PRESSURE WILL MAKE A RETURN TONIGHT INTO MONDAY NIGHT...DELIVERING
ANOTHER STRETCH OF DRY AND COMFORTABLE LATE SUMMER WEATHER. SEVERAL
ADDITIONAL CHANCES FOR SHOWERS ARE EXPECTED LATER NEXT WEEK...AS A
COUPLE OF WEAK LOW PRESSURE SYSTEMS WORK THEIR WAY BACK INTO
NORTHERN MICHIGAN.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 330 AM EDT SAT AUG 16 2014

HIGH PRESSURE WHICH ORIGINALLY BUILT OVER THE GREAT LAKES REGION
THURSDAY NIGHT...WILL SLOWLY DROP SOUTH OF SAGINAW BAY THIS MORNING
AS A WEAKENING COLD FRONT PUSHES INTO THE WRN LAKES. CURRENT SAT AND
RADAR TRENDS SHOWING AREA OF PCPN ASSOCIATED WITH APPROACHING FRONT
ALREADY AFFECTING LAKE SUPERIOR AND PORTIONS OF CENTRAL UPPER
MICHIGAN. CURRENT SFC OBSERVATIONS AND APX 00Z SOUNDING SHOWING
EXTREMELY DRY AND STABLE CONDITIONS AFFECTING NORTHERN MICHIGAN...
WITH SFC DEW PTS LINGERING IN THE MID 40S WHILE MID LVL MSTR SHOWS
850MB DEW PTS UNDER 4C. HOWEVER...MAIN FORECAST CONCERN EARLY
THIS MORNING THROUGH THIS EVENING WILL BE CENTERED ON INCREASING MSTR
AND THEREFORE INSTABILITY IN RESPONSE TO COLD FRONT DROPPING SOUTH
ACROSS THE STATE.

CURRENTLY SFC OBS AND MODEL DATA SHOWING EXTREMELY DRY AND STABLE
CONDITIONS ACROSS THE CWA...WITH SFC DEW PTS UNDER 50F...850/700MB
LAPSE RATES ARND 4C/KM WHILE 925/850MB MOST UNSTABLE CAPE REMAINS
UNDER 100 J/KG. CURRENT RADAR TRENDS SHOWING CONVECTION OVER LAKE
SUPERIOR AND CENTRAL UPPER FIRING IN A MID LVL MSTR TONGUE (850MB
DEW PTS OF 9C) RIGHT ALONG THE FRONT...WITH 850/700MB LAPSE RATES
NEARING 6.5 C/KM. MODEL SOUNDINGS AND MSTR PROGS SHOW LOW AND MID
LVL MSTR AND INSTABILITY INCREASING SOUTH OF THE STRAITS ARND 12Z.
850/500MB QVECTORS SHOWING GOOD CONVERGENCE ASSOCIATED WITH
APPROACHING FRONT ALSO DROPPING SOUTH OF THE STRAITS AROUND 12Z.
OVERALL BASED ON CURRENT RADAR TRENDS AND MODEL DATA...WILL MENTION
WIDESPREAD RAIN SHOWERS ACROSS THE CWA TODAY WITH A SIGNIFICANT
AMOUNT OF RAIN POSSIBLE (NEARLY AN INCH FOR SOME) AS SFC DEW PTS
INCREASE TO NEAR 60F...850MB DEW PTS INCREASE TO 10C WHILE MODEL
SOUNDINGS SHOW PWAT VALUES INCREASING FROM ARND 0.50 IN EARLY TO 1.20
IN ADVANCE OF THE APPROACHING FRONT. WILL ALSO MENTION THUNDERSTORMS
INTO THIS EVENING ACROSS THE CWA...WITH INCREASING MSTR THROUGH MID
LVLS AND 925/850MB MUSTABLE CAPE VALUES INCREASING TO NEARLY 1100J/KG
RIGHT ALONG THE FRONT.

HIGH TEMPS TODAY WILL VARY GREATLY WITH LOCATION...REMAINING COOLER
IN THE LOWER 70S OVER ERN UPPER DUE TO CLOUDS AND RAIN EARLY. TEMPS
ARE EXPECTED TO WARM INTO THE UPPER 70S OVER THE SRN CWA DUE TO THE
LACK OF MORNING CLOUDS AND PRESENCE OF WARM SOUTHERLY FLOW IN
ADVANCE OF COLD FRONT OVER LAKE SUPERIOR.

WILL DIMINISH THE PCPN CHANCES AND AREAL COVERAGE FROM NORTH TO SOUTH
ACROSS THE CWA THIS EVENING...AS THE FRONT DROPS SOUTH OF SAGINAW
BAY AND  HIGH PRESSURE QUICKLY BUILDS BACK INTO THE NORTHERN GREAT
LAKES. THIS PATTERN WILL RESULT IN A RETURN TO MUCH DRIER AND MORE
STABLE CONDS OVER THE CWA BY 12Z SUNDAY. HOWEVER...WILL MENTION FOG
ACRS THE ENTIRE CWA TONIGHT INTO 12Z SUNDAY...AS WINDS CALM AND SFC
DEW PTS SLOWLY DROP THROUGH THE 50S.

&&

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 330 AM EDT SAT AUG 16 2014

...A LITTLE MORE SEASONABLE THROUGH NEXT WEEK...

HIGH IMPACT WEATHER POTENTIAL: NOTHING REALLY FORESEEN THROUGH NEXT
WORK WEEK...THOUGH SOME BRIEF LOCALIZED HEAVIER SHOWERS DO APPEAR
POSSIBLE TOWARD MID/LATE WEEK.

PATTERN SUMMARY: IMAGINE THAT! AN ACTUAL REPRIEVE FROM THE DOMINANT
WEATHER PATTERN SEEN SO MUCH THIS WINTER (AND SPRING...AND
WINTER...AND LAST FALL...ETC.). WHILE I HAVE LITTLE DOUBT IT WILL
PREVAIL VERY LONG...IT DOES APPEAR A DEAMPLIFICATION OF THE OVERALL
MEAN EASTERN TROUGH WILL TAKE PLACE LATE THIS WEEKEND AND EARLY NEXT
WEEK. THE SETUP WILL BE REPLACED INSTEAD BY A BRIEF INTERLUDE OF
WESTERN CONUS TROUGHING...FAVORING OVERALL BUILDING HEIGHTS
DOWNSTREAM. HOWEVER...PER FAIRLY GOOD AGREEMENT OF MEDIUM RANGE
OPERATIONAL/ENSEMBLE GUIDANCE...THE KICKER IN THIS SETUP WILL BE A
COUPLE OF WEAKER AND VERY SLOW-MOVING (NOT TO MENTION HARD TO TIME)
SHORTWAVES MEANDERING THROUGH THE RIDGE AXIS. ANY ONE OF THOSE COULD
DELIVER A SNEAKY ROUND OF SHOWERS AT JUST ABOUT ANY POINT WEDNESDAY
THROUGH FRIDAY.

A LOOK AT THE DETAILS...

SUNDAY-SUNDAY NIGHT: FRONTAL BOUNDARY OF ISSUE TODAY WILL WASH OUT
TO OUR SOUTH...ALLOWING LOW LEVEL RIDGING FROM ONTARIO TO ARRIVE
INTO THE AFTERNOON AND NIGHT. SHALLOW COLD ADVECTION BELOW 850MB
BENEATH LINGERING "WARMTH" ALOFT THROWS A RED FLAG FOR STRATUS
DEVELOPMENT...AND INDEED HAVE SEEN SO MANY SIMILAR SETUPS THIS
SUMMER RESULT IN A PERIOD OF WIDESPREAD STRATUS THAT TAKES A GOOD
CHUNK OF THE DAY TO ERODE. BASED ON UPSTREAM SATELLITE TRENDS OF
WIDESPREAD SUB-3KFT CEILINGS BEHIND OUR INCOMING BOUNDARY...REALLY
BELIEVE A STRONG TREND TOWARD A CLOUDY FORECAST IS JUSTIFIED THROUGH
AT LEAST EARLY SUNDAY AFTERNOON...LIKELY GRADUALLY ERODING FROM THE
NORTH AS THE BOUNDARY LAYER DRIES WITH TIME. THIS MAKES FOR A SNEAKY
TEMP FORECAST...BUT BASED ON RECENT HISTORY OF THE SAME EXACT SETUP
AT LEAST 10 TIMES OVER THE PAST 3 MONTHS...WILL LOWER GOING HIGHS
SEVERAL DEGREES...ESPECIALLY NORTHERN HALF OF THE AREA BENEATH MORE
PRONOUNCED THERMAL TROUGHING...FAVORING A LATE DAY HIGH FOR MANY
AREAS. CLEARING SKIES AND A SLACKENING GRADIENT SHOULD FAVOR ANOTHER
COOLISH/COMFORTABLE NIGHT SUNDAY NIGHT...PROVIDED OF COURSE WE DON'T
END UP STILL STUCK WITH STRATUS AROUND SOMEWHERE.

MONDAY-TUESDAY: FAIRLY QUIET WEATHER CONTINUES TO START THE WORK
WEEK...COURTESY OF ELONGATED LOWER LEVEL RIDGING WORKING FROM
ONTARIO DOWN INTO THE NORTHERN LAKES. SHOULD SEE A GOOD DEAL OF
SUNSHINE ON MONDAY WITH A FAIRLY DRY BOUNDARY LAYER...THOUGH BENEATH
THE SHALLOW COOL POOL...WILL INEVITABLY SEE A SMATTERING OF CU FIRE
OFF. SHOULD AGAIN BE ANOTHER COOL NIGHT MONDAY NIGHT WITH RIDGING
JUST BEGINNING TO WORK EAST...BUT DO HAVE SOME CONCERNS THAT SOME
THICKER MID AND/OR HIGH CLOUDS WILL BE ADVANCING IN AS UPPER LEVEL
WARM ADVECTION COMMENCES AHEAD OF A SLOW-MOVING UPPER VORT OVER THE
WESTERN LAKES. THAT COULD WREAK A LITTLE HAVOC WITH FULL RADIATIONAL
COOLING POTENTIAL...BUT GIVEN SUCH STRONG TRENDS TOWARD CHILLY
READINGS THIS SUMMER...HAVE LITTLE DOUBT THAT QUITE A FEW SPOTS WILL
DIP BACK THROUGH THE UPPER 40S/LOW 50S.

SAID UPPER LOW WILL EDGE EASTWARD ON TUESDAY...BUT WITH MODEST
DOWNSTREAM RIDGING OVER THE CENTRAL LAKES...DOUBT IT WILL MAKE A
WHOLE LOT OF PROGRESS...ESPECIALLY WITH SUCH A WEAK FLOW REGIME IN
PLACE ALOFT. AS SUCH...MAY SEE SOME THICKER CLOUDS NUDGE EASTWARD
THROUGH THE CWA...BUT DEEPER MOISTURE PLUME LOOKS TO HANG BACK TO
THE WEST FOR MUCH OF THE DAY. CAN'T COMPLETELY RULE OUT SOME LATER
DAY SHOWERS OVER THE WESTERN HALF OF THE AREA...BUT CONFIDENCE
REMAINS SUFFICIENTLY LOW TO PRECLUDE ANY BIG MENTION AT THIS
JUNCTURE.

TUESDAY NIGHT-FRIDAY: DEFINITELY THE LOWER CONFIDENCE PORTION OF THE
FORECAST. AS ALLUDED TO ABOVE...A COUPLE OF WEAK AND SLOW-MOVING
VORT LOBES ARE EXPECTED TO MEANDER SOMEWHERE NEARBY AT VARIOUS
TIMES...WITH THE FIRST PERHAPS ARRIVING LATER TUESDAY NIGHT/
WEDNESDAY AND ANOTHER SOMETIME TOWARD FRIDAY BASED ON CURRENT
EXPECTATIONS. REALLY HATE TO DO IT...BUT SAID PATTERN UNFORTUNATELY
WARRANTS A RATHER LENGTHY MENTION OF LOWER POPS FOR SHOWERS...WITH
THE HIGHEST POPS CENTERED ON TUESDAY NIGHT AND FRIDAY MORNING. THE
GOOD NEWS IS THAT TEMPS SHOULD GET A BOOST BACK TO SOMETHING A
LITTLE MORE SEASONABLE...WITH READINGS MAINLY UPPER 70S/LOWER
80S...THOUGH DEPENDENT ON OUR ABILITY TO MUSTER SOME BETTER SUNSHINE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 330 AM EDT SAT AUG 16 2014

VFR CIGS AND VSBY CURRENTLY ACRS NRN MI TAF SITES WILL DIMINISH TO
MAINLY MVFR ARND 12Z...IN RESPONSE TO A COLD FRONT DROPPING SOUTH
FROM LAKE SUPERIOR AND ACROSS NRN MI TODAY. EXPECT CIGS AND VSBYS TO
DIMINISH TO IFR BTWN 03Z SUNDAY AND 12Z SUNDAY...AS LOW STRATUS
BEHIND EXITING BOUNDARY SETTLES INTO THE REGION.

&&

.MARINE...
ISSUED AT 330 AM EDT SAT AUG 16 2014

WINDS AND WAVES ARE EXPECTED TO REMAIN BELOW SCA CRITIERIA THROUGH
SUNDAY. HOWEVER SOUTHWEST WINDS WILL INCREASE ACROSS GREAT LAKES
NEARSHORE WATERS TODAY IN ADVANCE OF A COLD FRONT DROPPING SOUTH
FROM LAKE SUPERIOR AND SWEEPING OVR THE STATE. SOUTHWEST WINDS
WILL NEAR SMALL CRAFT ADVISORY THIS AFTERNOON IN ADVANCE OF THE
FRONT...THEN DIMINISH AND TURN NORTHWEST TONIGHT AND SUNDAY ON THE
BACKSIDE OF THE EXITING FRONTAL BOUNDARY. SHOWERS AND THUNDERSTORMS
ARE EXPECTED ACROSS MOST OF THE GREAT LAKES TODAY.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

SYNOPSIS...LAWRENCE
SHORT TERM...SR
LONG TERM...LAWRENCE
AVIATION...SR
MARINE...SR
Hazardous weather outlook, Aug 16, 5:20 AM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
520 AM EDT SAT AUG 16 2014

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
171115-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
404 AM EDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A HIGH SWIM RISK DUE TO RIP CURRENTS TODAY FOR THE LAKE
MICHIGAN BEACHES OF NORTHWEST LOWER MICHIGAN.

THERE IS A CHANCE FOR THUNDERSTORMS INTO THIS EVENING ACROSS NORTHERN
MICHIGAN. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. HOWEVER...ISOLATED
STRONGER STORMS COULD CONTAIN DAMAGING WIND GUSTS TO 60 MPH AND HEAVY
DOWN POURS. THE BETTER CHANCE FOR STRONG STORMS WILL BE ALONG AND
SOUTH OF M-55 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:15 AM EDTBeach Hazards StatementAPXAntrim, Benzie, Emmet, Leelanau, Manistee11 hr

Nearby

Small Craft Advisories in Michigan, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.